Thunderstorm Wind, Portage
- When
- May 4, 4:56 PM CST
- Where
- Portage County, Junction City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -89.750
Thunderstorms downed trees in the Junction City area.
Thunderstorms, in the vicinity of a strong warm front, moved into central Wisconsin during the afternoon. These storms produced severe weather as they made their way across parts of central and east central Wisconsin, knocking down and uprooting trees and dropping hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms, in the vicinity of a strong warm front, moved into central Wisconsin during the afternoon. These storms produced severe weather as they made their way across parts of central and east central Wisconsin, knocking down and uprooting trees and dropping hail up to penny size. Two tornadoes, one EF0 and one EF1, briefly touched down in the vicinity of Lake Poygan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 4, 1:39 PM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 239 PM CDT TUE MAY 4 2010 .SHORT TERM...TNGT AND WED. MAIN FCST FOCUS TO BE ON CONVECTIVE POTENTIAL THIS EVENING AND THE THREAT OF SVR STORMS AS NE WI REMAINS UNDER A SLGT RISK. THE 19Z MSAS SFC ANALYSIS SHOWED THE WRMFNT HAD LIFTED INTO SRN WI ROUGHLY FROM MSP TO JUST NORTH OF MSN. TO THE SOUTH OF THE WRMFNT...TEMPS HAD ZOOMED INTO THE UPR 70S TO LWR 80S UNDER A STIFF SW WND. FARTHER WEST...A CDFNT EXTENDED FROM WRN MN SWWD THRU NW IA INTO CNTRL NEBRASKA AND WAS CLEARLY VSBL ON THE VSBL SATL IMAGERY AS A CU FIELD. NOT MUCH SHOWING UP ON THE RADAR MOSAIC AS OF YET...BUT ACCAS FIELD WAS BEING PICKED UP ACROSS MN INTO WRN WI. THE WRMFNT TO CONT LIFTING NORTH AND REACHING A NW TO E-CNTRL WI LINE BY THIS EVENING WITH THE CDFNT EXPECTED TO SWEEP EAST THRU WI DURING THE EVENING. SOUTHERLY WNDS ALOFT SHOULD BRING ENUF LOW LVL MSTR (DEW PTS IN THE UPR 40S TO LWR 50S) TO INTERACT WITH STG SHEAR (0-6KM BULK OF >60 KTS)...STEEP LOW AND MID LVL LAPSE RATES AND CONVERGENCE ALONG THE CDFNT TO GENERATE SHWRS AND TSTMS ACROSS THE FCST AREA THIS EVENING. POTENTIAL FOR SVR STORMS IS THERE GIVEN THE INSTABILITY...LIFT...MSTR AND FORCING COMPONENTS...SO CANNOT RULE OUT LRG HAIL AND/OR DAMAGING WND GUSTS. ONCE THESE STORMS BLOW THRU...THERE COULD BE A BIT OF STRATIFORM PCPN BEFORE STG SUBSIDENCE TENDS TO END THE PCPN LATE IN THE NGT. UNSETTLED WEATHER TO CONT INTO WED AS THE SRN EXTENT OF A SHRTWV TROF MOVS THRU THE NRN HALF OF WI. ANTICIPATE SOME MORNING SUNSHINE TO GIVE WAY TO MORE CLDS IN THE NORTH AS A COUPLE OF SHRTWVS PUSH EAST. MID LVL LAPSE RATES MAY BECOME STEEP ENUF TO ALLOW FOR A ROUND OF SHWRS TO DVLP ACROSS THE NORTH AND PARTS OF CNTRL WI DURING THE AFTERNOON. THE OTHER FEATURE TO WATCH FOR WL BE THE GUSTY WNDS AS THE POTENTIAL EXISTS FOR MOMENTUM TRANSFER OF 30 TO 40 MPH GUSTS. TEMPS WL BE COOLER ON WED AS 8H TEMPS DROP INTO THE ZERO TO +5C RANGE. LOOK FOR READINGS TO REMAIN IN THE 50S NORTH...TO THE MIDDLE 60S E-CNTRL. .LONG TERM...WEDNESDAY NIGHT THRU NEXT TUESDAY. FOCUS OF FORECAST ON SYSTEM THU NIGHT INTO FRI NIGHT. UPPER TROF SHIFTS EAST THROUGH CWA BETWEEN 00Z AND 06Z THU. WILL CONTINUE TO CARRY SHOWER CHANCE INTO EVENING. HIGH PRESSURE BUILDING IN ON THU WILL GIVE QUIET AND DRY DAY...WITH CLOUDS INCREASING LATER IN THE DAY AHEAD OF PLAINS SYSTEM. MAIN CONCERNS FOR THIS PERIOD IS WAVE NOW COMING ONSHORE OVER BRITISH COLUMBIA. THIS SYSTEM EXPECTED TO CLOSE OFF OVER THE PACIFIC NW STATES BY WED MORNING...SHIFTING EAST INTO THE NORTHERN ROCKIES THU MORNING. MODELS ALL GENERALLY AGREE ON EVOLUTION OF WAVE...BUT STILL DIFFER ON END TRACK THU NIGHT INTO FRI. GFS CONTINUES TO BE FURTHEST NORTH AND SLIGHTLY FASTER THAN REST OF GUIDANCE. WHILE GEM IS TRENDING SLOWER AND FURTHER WEST WITH PAST TWO RUNS. HAVE STAYED COURSE WITH ECMWF. STRONG DYNAMICS EXPECTED FRI OVER CWA WITH WAA PCPN LIFTING NORTH LATE THU NIGHT...THEN SIG LIFT WITH COUPLED JET DURING DAYTIME PERIOD FRI. STILL PAINTING ONE INCH AMOUNTS FOR QPF OVER SOUTHEAST CWA. HAVE CONTINUED TREND TO GO BELOW GUIDANCE ON TEMPS FRI WITH EAST FLOW AND PCPN. /STILL MAYBE TOO WARM/ DYNAMICS PULL EAST OF AREA AROUND 00Z...WITH WRAP AROUND PCPN DIMINISHING AS LOW PULLS INTO EASTERN LAKE HURON. TEMP PROFILES DO SUGGEST SNOW MIXING IN LATE EVENING WEST AND NORTH OF THE FOX VALLEY. THOUGH ATTM NOT EXPECTING ACCUMULATING AMOUNTS. CYCLONIC FLOW AND COLDER AIR MASS IN PLACE SAT WILL LEAD TO CHANCE OF INSTABILITY SHOWERS THROUGH DAY. WILL KEEP TEMPS IN UPPER 40S TO LOWER 50S...CLOSE TO EXPECTED CONVECTIVE TEMPERATURE. SUNDAY THRU MONDAY...HIGH PRESSURE BUILDS IN FROM THE PLAINS BRINGING DRY WEATHER. NEXT IMPRESSIVE SYSTEM LIFTS NORTHEAST TOWARDS AREA MON NIGHT/TUE WITH MODELS SHOWING LOW CONFIDENCE...THOUGH WILL CONTINUE WITH THE COOL TREND WITH POSSIBLE SNOW FAR NORTH AGAIN. && .AVIATION...THE PASSAGE OF A CDFNT THIS EVENING WL SPARK A ROUND OF SHWRS AND TSTSM ACROSS THE NE WI TAF SITES. A FEW OF THESE STORMS WL HAVE THE ABILITY TO GENERATE HAIL AND GUSTY WNDS AND LWR BOTH VSBYS AND CIGS TO MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS SHOULD HOLD FOR LTR TNGT AND WED. THERE IS ANOTHER CHC OF SHWRS ACROSS THE NRN HALF OF WI ON WED AS AN UPR TROF MOVS THRU THE RGN. BREEZY CONDITIONS ARE EXPECTED ON WED WITH LOW PRES MOVG ACROSS THE NRN GREAT LKS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KALLAS/TE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1142 AM CDT TUE MAY 4 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1142 AM CDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL LIFT NORTHEAST INTO THE REGION THIS AFTERNOON... WHILE A COLD FRONT SWEEPS EAST INTO WISCONSIN LATE THIS AFTERNOON INTO THE EARLY EVENING. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP IN THE VICINITY OF THESE BOUNDARIES...MAINLY FROM LATE THIS AFTERNOON THROUGH THE LATE EVENING HOURS. INSTABILITY AND FAVORABLE WIND PROFILES SUPPORT THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE...THE MAIN THREATS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS BETWEEN 5 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE LATE EVENING HOURS. LMZ521-522-541>543-051645- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1142 AM CDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE AND CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY CRITERIA WEDNESDAY AND THEN AGAIN FRIDAY INTO SATURDAY. AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 505 PM CDT TUE MAY 4 2010 WIZ018-019-030-035-036-042300- LANGLADE-LINCOLN-MARATHON-PORTAGE-WOOD- 505 PM CDT TUE MAY 4 2010 ...SHOWERS AND THUNDERSTORMS PRODUCING GUSTY WINDS... AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 46 MILES NORTHWEST OF WAUSAU TO TO 33 MILES WEST OF WISCONSIN RAPIDS...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... TRIPOLI AND MARSHFIELD BY 515 PM CDT... PITTSVILLE AND BABCOCK BY 520 PM CDT... TOMAHAWK AND MERRILL BY 530 PM CDT... WISCONSIN RAPIDS BY 535 PM CDT... WAUSAU BY 540 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 542 PM CDT TUE MAY 4 2010 WIZ030-031-035>037-042345- MARATHON-PORTAGE-SHAWANO-WAUPACA-WOOD- 542 PM CDT TUE MAY 4 2010 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF CENTRAL WISCONSIN... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF WISCONSIN RAPIDS TO 11 MILES SOUTH OF WISCONSIN RAPIDS...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MOSINEE BY 600 PM CDT... WHITING AND STEVENS POINT BY 605 PM CDT... BEVENT BY 620 PM CDT... AMHERST BY 625 PM CDT... WAUPACA BY 635 PM CDT... WITTENBERG BY 640 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 PM CDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL MARSHFIELD 44.66N 90.16W
05/04/2010 E0.50 INCH WOOD WI TRAINED SPOTTER
SPOTTER REPORTED HAIL UP TO 3/8 INCH DIAMETER FOR A
PERIOD OF 30 SECONDS
&&
TSKThe Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
6 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorms downed trees in the Junction City area.
A trained spotter, using a hand held anemometer, estimated a wind gust of 64 mph.
Thunderstorms downed trees in the Plover area.
Thunderstorm winds uprooted several trees near Iola.
Thunderstorms downed and uprooted trees near Boom Bay, on Lake Poygan. Wind speeds were estimated in the 80 to 85 mph range.
This tornado snapped numerous pine trees in a wooded area (DI 28, DOD 4) and threw a gazebo into the side of a house. The tornado also destroyed a 100 year old barn (DI 1, DOD 6). Wind speed was estimated at 95 mph.
This tornado damaged several structures. It destroyed a shed, swirling 2 by 4's in the air. The 2 by 4's struck a house, damaging the roof. It threw a trailer about 200 yards into a field and ripped siding off a garage (DI 2, DOD 2) and knocked over a small camper trailer. Winds were estimated at 80 mph.
A spotter estimated wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233747, 233744, 233746, 233743, 233800, 233748, 233762, 233742, 233741.